Nebraska, 2014

Hail in Nebraska, September 19, 2014

September 19, 2014 · NWS OAX · 4 events in 2 counties and zones

Isolated thunderstorms formed across northeast Nebraska along a frontal boundary in a moderately unstable atmosphere. Deep layer shear was sufficient to produce isolated large hail over Knox and Cedar counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms formed across northeast Nebraska along a frontal boundary in a moderately unstable atmosphere. Deep layer shear was sufficient to produce isolated large hail over Knox and Cedar counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 19, 5:30 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 19, 5:30 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 PM CDT FRI SEP 19 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 148 PM CDT FRI SEP 19 2014

COLD FRONT WILL MOVE INTO THE THE REGION TONIGHT BRINGING PRECIP
CHANCES WITH IT. FRONT THEN MOVES SOUTH OF THE REGION THROUGH THE
DAY SATURDAY WITH PRECIP ALONG/SOUTH OF I80 MOVING OUT BY SATURDAY
EVENING. BEST CHANCES FOR LIKELY PRECIP APPEAR TO BE TONIGHT
ALONG/NORTH OF I80. PRECIP AMOUNTS DON'T LOOK THAT IMPRESSIVE WITH
AMOUNTS GENERALLY LESS THAN ONE QUARTER OF AN INCH.

A SECONDARY REINFORCING COOL FRONT ARRIVE SATURDAY NIGHT BUT
REALLY NO MOISTURE WITH IT...BUT JUST A RETURN TO COOLER THAN
NORMAL TEMPS FOR SUNDAY/MONDAY WITH NORTHERLY FLOW...BUT RETURN TO
SOUTHERLY FLOW AHEAD OF THE NEXT SYSTEM MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 148 PM CDT FRI SEP 19 2014

MODELS ARE IN DECENT AGREEMENT SHOWING THE LOW THAT'S CURRENTLY
ACROSS THE WEST COAST NOW WILL EVENTUALLY CROSS THE ROCKIES.
AFOREMENTIONED RETURN SOUTHERLY FLOW WILL TAP INTO FAIRLY MOIST
AREA ACROSS THE FAR SOUTHERN PLAINS AND ADVECT THAT NORTHWARD.
PRECIP CHANCE INCREASE ACROSS EASTERN NEBRASKA MONDAY NIGHT...THEN
ACROSS THE ENTIRE AREA TUESDAY THROUGH WEDNESDAY AS THIS UPPER
SYSTEM SLOWLY MOVES THROUGH THE REGION. BULK OF MOISTURE PUSHES
EAST BY THURSDAY...BUT ISOLATED SHOWERS COULD REMAIN...AND BY THEN
MODEL SOLUTIONS BEGIN TO DIVERGE ENOUGH TO HAVE OVERALL LOW
CONFIDENCE BY NEXT FRIDAY TO GO DRY UNTIL BETTER CONTINUITY
DEVELOPS.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 630 PM CDT FRI SEP 19 2014

EXPECT THAT PCPN WILL DEVELOP FIRST IN NERN NE AND AFFECT KOFK...
THEN DEVELOP SEWD OVERNIGHT TOWARD KOMA AND KLNK. CEILINGS AROUND
3000 FEET OR SO SEEM PSBL AND DID MENTION SOME VSBYS AROUND 4
MILES IN TSRA. SOUTHERLY WINDS SHOULD SHIFT TO THE NORTHWEST WITH
THE FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...MILLER
Hazardous weather outlook, Sep 19, 3:27 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CDT FRI SEP 19 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
427 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
NORTHEAST NEBRASKA THIS EVENING ALONG A COLD FRONT DROPPING INTO
THE CENTRAL PLAINS. THE THUNDERSTORM ACTIVITY WILL INCREASE IN
AREAL COVERAGE THEN AS IT EXPANDS SOUTHWARD OVER THE REST OF THE
OUTLOOK AREA OVERNIGHT. SOME EVENING STORMS MAY BE STRONG TO
MARGINALLY SEVERE WITH HAIL AND GUSTY WINDS THE PRIMARY HAZARDS.

TOWARD DAYBREAK SATURDAY MORNING...THE THUNDERSTORM ACTIVITY IS
EXPECTED TO BE LOCATED MAINLY SOUTH OF THE I-80 CORRIDOR...AND
SHOULD BE CLEAR OF THE OUTLOOK AREA BY LATE SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORM CHANCES RETURN TO THE AREA THROUGH THE MAJORITY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH SATURDAY.

In the hours before

Special weather statement, Sep 19, 7:18 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
818 PM CDT FRI SEP 19 2014

NEZ011-012-200200-
CEDAR NE-KNOX NE-
818 PM CDT FRI SEP 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR AND
SOUTHEASTERN KNOX COUNTIES UNTIL 900 PM CDT...

AT 817 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CREIGHTON...OR 35 MILES SOUTHWEST OF YANKTON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...WAUSA...COLERIDGE...PLEASANT VALLEY AND MAGNET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4244 9785 4251 9789 4271 9722 4245 9713
TIME...MOT...LOC 0117Z 256DEG 30KT 4248 9780

DEE
Special weather statement, Sep 19, 7:42 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
842 PM CDT FRI SEP 19 2014

NEZ011-012-200215-
CEDAR NE-KNOX NE-
842 PM CDT FRI SEP 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR AND EAST CENTRAL
KNOX COUNTIES UNTIL 915 PM CDT...

AT 842 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF HARTINGTON...OR 16 MILES SOUTH OF YANKTON...MOVING EAST
AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...WYNOT...CROFTON...PLEASANT VALLEY...FORDYCE...OBERT AND
BROOKY BOTTOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4279 9714 4277 9713 4277 9706 4276 9701
      4259 9702 4254 9749 4272 9754 4280 9717
TIME...MOT...LOC 0142Z 256DEG 30KT 4265 9742

DEE

The radar

The Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cedar

When
September 19, 7:57 PM CST
Where
Cedar County, 0.94 mi WSW of Bow Vly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.714, -97.247

Hail, Cedar

When
September 19, 8:03 PM CST
Where
Cedar County, 0.69 mi N of Coleridge
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.510, -97.200

Hail, Knox

When
September 19, 8:30 PM CST
Where
Knox County, 1.02 mi W of Bloomfield
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
42.600, -97.650

Hail, Cedar

When
September 19, 9:34 PM CST
Where
Cedar County, 0.51 mi E of Hartington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.620, -97.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535927, 535928, 535929, 535930.